MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON CS INS SIZE 6 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/MET

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON CS INS SIZE 6 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/MET
Catalog Number 5531P609
Medical Device Problem Codes Break (1069); Crack (1135); Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 08/22/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the product history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.A supplemental report will be submitted upon completion of the investigation.
 
Event or Problem Description
Knee scope for clean out but went to poly exchange because the n2vac poly had fractured on the posteromedial aspect.Update 30-september-2018: as reported: "scheduled knee scope for loose body turned to a poly exchange for a size 6 9 mm tibial bearing insert, n2vac cs.Upped the poly size to 11mm, same type of implant.The poly fractured on the posteromedial aspect of the insert.Cause for fracture unknown to rep and surgeon".
 
Event or Problem Description
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving a triathlon insert was reported.The event was confirmed by material analysis of the returned device.Method & results: product evaluation and results: visual inspection was performed as part of the material analysis report (mar), dated (b)(6) 2018 which indicated.One insert and locking wire were returned for evaluation.Damages were observed on the articulating surface consistent with contact against the femoral component.Damages, consistent with the explantation process, was observed on the anterior and distal surfaces of the insert.Backside impression markings were observed on the distal surface of the insert, indicating proper seating between the insert and baseplate.The posterior end of the lateral condyle had fractured.Wallner lines were observed on the fracture surface, indicting the insert fractured due to an overload condition.Debris was also observed on the insert.Eds (energy-"dispersive" spectroscopy) analysis of the debris included ti-al-v, which are consistent with a titanium-6 aluminum-4 vanadium alloy.Potential sources of the debris include the baseplate and patella implants.Nothing remarkable was observed on the wire.A material analysis has been performed.The report concluded: the posterior end of the lateral condyle had fractured.The fracture was consistent with an overload condition.Burnishing, scratching and third-body indentations were also observed on the insert condyles.These are common damage modes of uhmwpe.Eds showed the samples of debris were consistent with biological material and a titanium-6 aluminum-4 vanadium alloy.Potential sources of the debris include the baseplate and patella implants.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Clinician review: no medical records were received for review with a clinical consultant.Product history review: indicated all devices were manufactured and accepted into final stock with no reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: an event regarding crack/fracture of a triathlon insert was reported.Visual inspection was performed as part of the material analysis report (mar), dated (b)(6) 2018 which indicated.One insert and locking wire were returned for evaluation.Damages were observed on the articulating surface consistent with contact against the femoral component.Damages, consistent with the explantation process, was observed on the anterior and distal surfaces of the insert.Backside impression markings were observed on the distal surface of the insert, indicating proper seating between the insert and baseplate.The posterior end of the lateral condyle had fractured.Wallner lines were observed on the fracture surface, indicting the insert fractured due to an overload condition.Debris was also observed on the insert.Eds (energy-"dispersive" spectroscopy) analysis of the debris included ti-al-v, which are consistent with a titanium-6 aluminum-4 vanadium alloy.Potential sources of the debris include the baseplate and patella implants.Nothing remarkable was observed on the wire.A material analysis has been performed.The report concluded: the posterior end of the lateral condyle had fractured.The fracture was consistent with an overload condition.Burnishing, scratching and third-body indentations were also observed on the insert condyles.These are common damage modes of uhmwpe.Eds showed the samples of debris were consistent with biological material and a titanium-6 aluminum-4 vanadium alloy.Potential sources of the debris include the baseplate and patella implants.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.No further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
TRIATHLON CS INS SIZE 6 9MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/MET
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7960919
Report Number0002249697-2018-03314
Device Sequence Number201957
Product Code JWH
UDI-Device Identifier07613327042399
UDI-Public07613327042399
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2021
Device Catalogue Number5531P609
Device Lot NumberLEU453
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/05/2018
Initial Date Received by Manufacturer 09/14/2018
Supplement Date Received by Manufacturer01/14/2019
Initial Report FDA Received Date10/12/2018
Supplement Report FDA Received Date02/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age64 YR